Nebraska, 2015

Hail in Nebraska, July 23, 2015

July 23, 2015 · NWS GLD · 1 event in 1 county or zone

A severe thunderstorm moved over northern Red Willow County during the evening producing hail up to tennis ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A severe thunderstorm moved over northern Red Willow County during the evening producing hail up to tennis ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 5:37 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 23, 5:37 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT THU JUL 23 2015

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY)
ISSUED AT 1235 PM MDT THU JUL 23 2015

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG SURFACE TROUGH LINE
RUNNING FROM OGALLALA NEBRASKA TO LIMON COLORADO. BETTER COVERAGE
OF STORMS WILL BE NORTH OF I-70 WITH MEAN WINDS CARRYING ANY
STORMS TO THE EAST THROUGH THE EVENING HOURS. STRONGER STORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS AND HEAVY
RAINFALL.

TEMPERATURES HAVE BEEN A BIT SLOW TO CLIMB TO AFTERNOON HIGHS
GIVEN THE PERSISTENCE OF MORNING STRATUS...BUT KEPT MAX TEMPS
TODAY IN THE MIDDLE 90S SEEING THE RAPID RECOVERY LAST HOUR OR
TWO. FRIDAY WILL BE ANOTHER HOT DAY IN THE 90S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 105 PM MDT THU JUL 23 2015

SCATTERED THUNDERSTORMS WILL BE ONGOING FRIDAY EVENING ALONG THE
COLD FRONT DRAPED ROUGHLY ALONG I70 AND SLOWLY SINKING SOUTH. VERY
UNSTABLE CONDITIONS ARE FORECAST ALONG AND JUST NORTH OF THE
BOUNDARY ALONG WITH 30-35KTS OF DEEP LAYER SHEAR...SUFFICIENT FOR
A FEW SEVERE STORMS AND PERHAPS A SUPERCELL. NOT MUCH IN THE WAY
OF SYNOPTIC SCALE FORCING SO COVERAGE WILL BE LIMITED. BY SATURDAY
AFTERNOON THE FRONT WILL BE FAR TO THE SOUTH LEAVING THE LOCAL
AREA IN A POST FRONTAL UPSLOPE REGIME. ONCE AGAIN SYNOPTIC FORCING
WEAK BUT THERE IS A HINT OF SHORTWAVE TROUGH TOPPING THE SOUTHERN
PLAINS RIDGE AND PLENTY OF MOISTURE/INSTABILITY FOR AFTERNOON AND
EVENING THUNDERSTORMS TO REDEVELOP. SHEAR SOMEWHAT LESS THAN
PREVIOUS DAYS SO SEVERE THREAT WILL BE RATHER LIMITED BUT STILL
SOME STRONGER STORMS POSSIBLE. OLD FRONTAL BOUNDARY APPEARS TO
RETURN NORTH ON SUNDAY AS WARM FRONT AND MAY BE A FACTOR FOR
THUNDERSTORM INITIATION. LARGE SCALE PATTERN WILL CHANGE VERY
LITTLE WITH ANOTHER POSSIBLE WEAK TROUGH ROTATING AROUND THE UPPER
RIDGE IN THE AFTERNOON/EVENING RESULTING IN SCATTERED
THUNDERSTORMS.

UPPER RIDGE WILL BREAK DOWN EARLY NEXT WEEK AS STRONG SHORTWAVE
TROUGH MOVES THROUGH THE NORTHERN ROCKIES. WHILE BEST FORCING
WITH THAT SYSTEM WILL REMAIN TO THE NORTH...LOCAL AREA WILL BE ON
THE SOUTHERN FRINGE OF STRONGER WINDS ALOFT AND SOME INCREASE IN
SYNOPTIC SCALE LIFT WITH WEAK DISTURBANCES ROTATING THROUGH THE
BASE OF THE TROUGH. END RESULT WILL BE SLIGHT TO LOW CHANCE POPS
FOR THUNDERSTORMS EACH DAY. TEMPERATURES WILL BE NEAR TO SLIGHTLY
ABOVE NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 537 PM MDT THU JUL 23 2015

VFR CONDITIONS SHOULD PREVAIL AT BOTH KGLD AND KMCK THROUGH THE
FIRST 9 HR OF THE TAF PERIOD. FOG/STRATUS MAY DEVELOP ACROSS
SOUTHWEST NEBRASKA/NORTHCENTRAL KANSAS AROUND SUNRISE
FRIDAY...WHICH COULD IMPACT KMCK. CURRENT GUIDANCE LEANS TOWARDS
PREVAILING VFR CONDITIONS...SO DID NOT LOWER VIS BELOW 6SM. OTHER
AVIATION CONCERN IS POTENTIAL FOR THUNDERSTORMS. WHILE COVERAGE
HAS BEEN ISOLATED IT STILL APPEARS BASED ON RADAR AND SHORT RANGE
GUIDANCE THAT A FEW THUNDERSTORMS MAY MOVE WITHIN VICINITY OF
EITHER TERMINAL IN THE FIRST FEW HOURS OF THE TAF PERIOD. LOOKS
LIKE THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS LATE FRIDAY
AFTERNOON AND EVENING AS STRONGER UPPER LEVEL SYSTEM MOVES INTO
THE REGION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DLF
LONG TERM...024
AVIATION...DR
Hazardous weather outlook, Jul 23, 10:35 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT THU JUL 23 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240945-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL DEVELOP AFTER 3 PM MDT...MAINLY NORTH OF
INTERSTATE 70...AND MOVE EAST THROUGH EARLY EVENING. STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG
WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE GIVEN SLOW STORM
MOVEMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH
NEXT WEDNESDAY. STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MID-AFTERNOON.

In the hours before

Local storm report, Jul 23, 4:50 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             6 S BURLINGTON          39.21N 102.28W
07/23/2015  E1.75 INCH       KIT CARSON         CO   STORM CHASER

            PING PONG TO GOLF BALL SIZE HAIL. REPORT RELAYED VIA
            SOCIAL MEDIA.

&&

HILL
Local storm report, Jul 23, 5:09 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             7 SSE BETHUNE           39.21N 102.35W
07/23/2015  E2.00 INCH       KIT CARSON         CO   PUBLIC

            RELAYED VIA SOCIAL MEDIA. LARGE HAIL UP TO THE SIZE OF
            HEN EGG.

&&

HILL
Special weather statement, Jul 23, 5:47 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT THU JUL 23 2015

KSZ041-240000-
GREELEY KS-
547 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GREELEY COUNTY UNTIL 600
PM MDT...

AT 545 PM MDT...DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 5
MILES EAST OF SHERIDAN LAKE...OR 23 MILES WEST OF TRIBUNE...MOVING
EAST AT 15 MPH.

NICKEL TO QUARTER SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.  IF
THE STORM MAINTAINS ITS INTENSITY A WARNING MAY BE NEEDED FOR
WESTERN GREELEY COUNTY.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN GREELEY
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
WEST CENTRAL KANSAS.

LAT...LON 3836 10204 3860 10204 3862 10195 3835 10192
TIME...MOT...LOC 2345Z 262DEG 12KT 3848 10219

LUNDQUIST
Special weather statement, Jul 23, 5:59 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT THU JUL 23 2015

KSZ041-240015-
GREELEY KS-
559 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
615 PM MDT...

AT 559 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF TOWNER...OR 17 MILES WEST OF TRIBUNE...MOVING EAST AT
20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GREELEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
WEST CENTRAL KANSAS.

LAT...LON 3848 10204 3849 10195 3827 10195 3827 10205
TIME...MOT...LOC 2359Z 271DEG 19KT 3839 10207

LUNDQUIST
Special weather statement, Jul 23, 6:19 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM CDT THU JUL 23 2015

NEZ081-240045-
RED WILLOW NE-
719 PM CDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RED WILLOW COUNTY
UNTIL 745 PM CDT...

AT 719 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WILLOW VIEW CAMPGROUND...OR 9 MILES NORTH OF MCCOOK...MOVING EAST AT
15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN RED
WILLOW COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN NEBRASKA.

LAT...LON 4028 10043 4030 10069 4035 10069 4035 10044
TIME...MOT...LOC 0019Z 271DEG 12KT 4034 10059

LUNDQUIST
Special weather statement, Jul 23, 6:50 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM CDT THU JUL 23 2015

KSZ042-240115-
WICHITA KS-
750 PM CDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA COUNTY UNTIL
815 PM CDT...

AT 750 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF LEOTI TO
23 MILES NORTH OF KENDALL...AND MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LYDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
WEST CENTRAL KANSAS.

LAT...LON 3836 10147 3843 10126 3827 10123 3826 10147
TIME...MOT...LOC 0050Z 204DEG 9KT 3835 10131 3826 10141

LUNDQUIST

The radar

The Goodland radar (KGLD), 144 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
July 23, 7:25 PM CST
Where
Red Willow County, 8.46 mi NNW of Red Willow
Measured
2.5 in hail
Reported by
Public
Coordinates
40.335, -100.582

Hailstones were as large as tennis balls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589269.